Folliculitis

Hi there. Seven months after PMR diagnosis and down to 8.5mg of Pred. Up to now I have not experienced any downsides since the medication sorted out the muscle aches. But recently I have developed folliculitis on the backs of both legs. A weakened Auto Immune System can be partly to blame for this I understand. Has anyone else had this and managed to get rid of it?

4 Replies
oldestnewest

Hello, folliculitis is an infection in the hair follicles, usually from your own skin flora that has been allowed to party. A suppressed immune system from the Pred can make this more likely to happen along with some other factor like rubbing, shaving or over sweating of the area. It can be a sign of diabetes which makes one more susceptible to infection and which can be brought on by the Pred too. Sometimes a doctor will give you an antibiotic cream or in severe cases tablets.

So, first try to indentify what has made that bit of skin unhappy in the first place and avoid it, then try to get to the bottom of why an infection has got a hold rather than your immune system fending it off. Finally, a swab may need to be done to see what organism has decided to invade in case it is one that could cause problems. This means a trip to the doc may be an idea because of the Pred.

2 likes
Reply

Hi DMBpmr, Folliculitus has been the bane of my life for many years, (long before PMR and pred) resulting in repeated infections underarms and in groin area where cysts / boils develop due,so I have been told by doc, to ingrowing hairs. Not pleasant as they often leave an unsightly tag of skin once infections have gone. I was told by my doc at the time, early on in the proceedings, that the boils / cysts and / or tags could be removed surgically but that it was highly likely they would reappear in a different site. I had a period of frequent infections when several cysts appeared successively and was put on long term (six month) course of antibiotics. This was successful in that I was infection free for the duration of the antibiotic course and for a few months afterwards. I haven't found a long term solution unfortunately. Looking back I now think this was all symptomatic of an underlying autoimmune deficiency long before PMR. I have to say that in the twenty odd years I have been having them I didn't know anything about the swab test which SnazzyD refers to. I think I might ask for this on next occasion to see where it leads.

My theory is that these boils, in my case, always seem to appear about a fortnight after a particularly pressurised period at work, when my body starts to relax after a tense period. So I have always believed they are stress induced. Since taking early retirement it is interesting that I haven't had anywhere near the high incidence I used to have. Maybe I just sweat less now I am more relaxed?????? 😄😄😄😄😄😄😄😄

Don't know if this rings any bells with you?

I will follow this post with keen interest. Meanwhile if you make a break through please do let me know.

2 likes
Reply

same story as marylin1959. boils and carbuncles galore which put down to diabetes. but was definite increases pre dx PMR. now diabetes controlled and pred they seem to be better but still occasional soreness under arms.

having a lifelong dearth of leg hair I now have thick black occasional ones that I keep an eye on. I wash with proper medical grade anti bacterial shower gel. but you do have to watch for thrush so if female avoid certain areas!

1 like
Reply

Went to pharmacy and purchased Hibiscrub antibacterial cleanser. I also got some African Black Soap. Will see if these do any good along with frequent towel and sheet changing. I have read that one of the side effects of long term Pred use is steroid acne/folliculitis and that this tends to abate with further tapering. Also looking into taking a zinc supplement.

Reply

You may also like...